Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Paducah, KY

April 5, 2009Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 5, 2009, 7:42 AM CDT for Perry County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 7:42 AM CDT (12:42 UTC)
Expired
Apr 5, 2009, 8:07 AM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Perry County, IL

The radar

The Paducah radar (KPAH), 125 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:58 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 5, 6:58 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT SUN APR 5 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE...

&&

.DISCUSSION.../ISSUED 314 AM CDT SUN APR 5 2009/
LATEST MODEL OUTPUT SUGGESTS A DECENT POTENTIAL FOR SEVERE WEATHER
TODAY...ESPECIALLY MIDDAY THROUGH THE AFTERNOON. ALL THE MODELS
ADVECT UPPER 50S TO AROUND 60 DEW POINTS INTO THE REGION...WITH
SURFACE BASED LI/S FALLING TO 0 TO -4...WITH MU CAPES PUSHING 1000
J/KG EAST 1/2 OF THE AREA ON GFS...NAM CLOSER TO 1500. MAIN DRIVER
FOR SEVERE CONVECTION WILL BE A VERY STRONG MID AND UPPER JET
PUNCH H5/H3 RISING TO OVER 100 KTS NOSING IN FROM THE SOUTHERN
PLAINS AND ACROSS THE OZARKS BY MID AFTERNOON. SURFACE AND
BOUNDARY LAYER WILL BE RATHER VEERED WITH MINIMAL DIFFERENTIAL
SPEED AND DIRECTIONAL SHEAR IN LOWEST 5K FT. THINK PRIMARILY LARGE
HAIL AND DAMAGING WINDS...BUT THE TORNADIC POTENTIAL CANNOT BE
RULED OUT ENTIRELY...DESPITE NEAR TO SLIGHTLY LESS FAVORABLE LOWER
TROPOSPHERIC PARAMETERS VS. WHAT WE SAW WITH THE MARCH 28TH EVENT.
POPS WILL BE HIGH CHANCE AND LIKELY TODAY...AROUND CATEGORICAL NE
THIS AFTERNOON.

MUCH COLDER AIR WILL INVADE THE REGION TONIGHT IN THE WAKE OF COLD
FRONTAL PASSAGE. UPPER LOW AND DEEPENING EAST U.S. TROF WILL ALLOW
DECENT CANADIAN HIGH PRESSURE TO MOVE SOUTH THROUGH THE NATION/S
MID SECTION...BRINGING THE REGION CLOUDS...OFF AND ON LIGHT PRECIP
AND MUCH BELOW NORMAL TEMPERATURES MONDAY INTO TUESDAY. LOW TROP
FORECAST THERMAL PROFILES CONTINUE TO SUPPORT LIGHT RAIN/LIGHT
SNOW CHANCES TONIGHT THROUGH MONDAY NIGHT. TAPERED OFF POPS
MORE SO ON TUESDAY AS THE MODELS ARE SLIGHTLY MORE PROGRESSIVE AND
A LITTLE QUICKER WITH THE EASTWARD ADVANCEMENT OF THE TROF...AND
MID LEVEL RIDGE COMING IN FROM THE MID CONUS.

NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. INCLUDED BELOW
IS THE LONG RANGE OUTLOOK FROM YESTERDAY/S SHIFT...

/ ISSUED 321 PM CDT SAT APR 4 2009 /
THE 00Z ECMWF AND 06Z/12Z GFS ARE IN AGREEMENT IN BRINGING ANOTHER
STORM SYSTEM INTO THE REGION FOR THURSDAY INTO FRIDAY. THE GFS
SOLUTIONS ARE MORE PROGRESSIVE...WHILE THE ECMWF HOLDS ONTO THE
GREAT LAKES DEEP-LAYER TROUGH LONGER AND SUPPRESSES THE SYSTEM AS IT
COMES OUT OF THE PLAINS AND INTO THE QUAD STATE. APPARENTLY THE
MODELS HAVE BEEN SLOWING DOWN IN GENERAL WITH THE LONG WAVE
PATTERN...SO THE ECMWF SOLUTION IS FAVORED BY HPC. SEE NO REASON TO
BUCK THE TREND...SO WILL FOLLOW THE HPC/ECMWF SOLUTION FAIRLY
CLOSELY. THIS WILL RESULT IN THE WARM FRONT DEVELOPING IN OR JUST
NORTH OF THE QUAD STATE THURSDAY AND THURSDAY NIGHT.

DECIDED TO REMOVE THE POPS FROM WEDNESDAY NIGHT...AND INCREASE
POPS A BIT THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS IN
THE LIKELY CATEGORY IN THE SOUTH THURSDAY NIGHT. ALSO INCREASED
POPS IN THE EAST A BIT FOR FRIDAY FOR LINGERING PRECIPITATION.
ECMWF SHOWALTER INDICES SUPPORT THUNDER FOR THURSDAY NIGHT AND
FRIDAY...BUT DECIDED TO KEEP THE THUNDER IN THURSDAY AND THURSDAY
NIGHT AND PULL IT OUT FOR THE LINGERING PRECIPITATION ON FRIDAY.
WOULD NOT BE SURPRISED TO SEE THUNDER BASED ABOVE 850MB
THURSDAY...AS INITIAL SHORT WAVE TROUGH EJECTS NORTHEAST THROUGH
THE REGION.

&&

.AVIATION...
CIGS AND VSBYS WILL BE VFR MUCH OF THE DAY.  SHRA/TSTMS ARE EXPECTED
ALONG/AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE REGION BETWEEN
15Z AND 22Z.  MVFR CIGS/VSBYS ARE POSSIBLE WITH SHRA/TSTMS AT KCGI
BY 15Z...KPAH AND KEVV BY 17Z...AT KOWB BY 18Z. SHRA/TSTMS WILL END
FROM W TO E DURING LATE AFTERNOON...WITH CIGS BECOMING PREDOMINANTLY
MVFR OVERNIGHT.  WINDS WILL INCREASE FROM THE S TO SW TO 12-18 KTS
GUSTING TO 25 KTS...BECOMING NW WITH GUSTS TO 30 KTS BEHIND THE
FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 5, 4:18 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT SUN APR 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY FROM
MIDDAY ON THROUGH THE AFTERNOON HOURS...ALONG AND EAST OF INTERSTATE
55...INCLUDING MUCH OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA.

STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100 KNOTS ARE
FORECAST TO MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND OZARKS
REGION...OVER THE AREA BY THIS AFTERNOON. DAYTIME HIGHS WILL
RANGE FROM THE UPPER 60S TO MID 70S...WITH SURFACE DEW POINTS
RISING WELL INTO THE 50S. THIS COUPLED WITH COLDER AIR ALOFT IN
RESPONSE TO AN UPPER TROF MOVING ACROSS THE REGION...MEANS IT WILL
BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS
OF THE ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL
WITH WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED
STORM MODE WILL LIKELY BE LINEAR / BOWING SEGMENTS. HOWEVER...
SUPERCELL STRUCTURES CANNOT BE RULED OUT...CAPABLE OF A BRIEF
TORNADO. THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING
WIND. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP TO 50 MPH.

THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND
WEDNESDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:04 AM CDTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman4 days
Apr 5, 12:23 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman37 min
Apr 5, 3:53 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall37 min
Apr 5, 4:28 PM CDTFreeze WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more12 hr
Apr 5, 5:10 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd, Trigg35 min
Apr 5, 5:44 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd31 min
Apr 5, 8:43 AM CDTSevere Thunderstorm WarningPAHJefferson, Wayne36 min
Apr 5, 12:15 PM CDTSevere Thunderstorm WarningPAHUnion20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.